Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS San Angelo, TX

March 20, 2004Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 20, 2004, 7:46 PM CST for Shackelford County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2004, 7:46 PM CST (01:46 UTC)
Expired
Mar 20, 2004, 8:30 PM CST
In force
44 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Shackelford County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:55 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 20, 2:55 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 PM CST SAT MAR 20 2004

.SHORT TERM...
COLD FRONT CONTINUES TO MAKE PROGRESS THROUGH THE RED RIVER VALLEY
THIS AFTERNOON...EXTENDING FROM KLBB TO KSPS AT 20Z. DESPITE DECENT
INSTABILITY AHEAD OF FRONT...CAP STILL HOLDING STRONG SO FAR.
HOWEVER...ALL MODELS SHOW A SLIGHTLY WEAKER CAP ACROSS WEST
CENTRAL AND NORTH CENTRAL TEXAS...WITH SATELLITE SOUNDINGS SEEMING
TO BACK THIS UP. AS THE FRONT GETS INTO THE BIG COUNTRY...EXPECT THE
CAP TO HAVE WEAKENED ENOUGH TO SEE CONVECTION START TO DEVELOP...
MAINLY ALONG AND JUST NORTH OF THE FRONT. GIVEN WEAK SHEAR AND
WEAKENING INSTABILITY AS WE GET PAST SUNSET...DO NOT EXPECT
WIDESPREAD SEVERE. HOWEVER...A BRIEF HAILER WILL BE POSSIBLE...
ESPECIALLY EARLY ON ACROSS THE BIG COUNTRY.

ONCE CONVECTION DEVELOPS...MODELS ALL SIMILAR IN DROPPING AN AREA OF
SHOWERS AND STORMS THROUGH THE REST OF WEST CENTRAL TEXAS TONIGHT
AND EARLY SUNDAY. ALREADY HAVE LIKELY POPS...WHICH MATCH UP WELL
WITH GUIDANCE...SO WILL LEAVE ALONE FOR NOW.

&&

.LONG TERM...
LOTS OF CLOUDS EXPECTED THROUGH THE MIDDLE OF THE WEEK...WHICH WILL
HELP KEEP TEMPERATURES A LITTLE COOLER. MODELS CONTINUE TO SHOW THAT
A WEAK SHORTWAVE SEEN ACROSS MEXICO THIS AFTERNOON WILL GET TRAPPED
UNDER THE DEVELOPING RIDGE AND EVENTUALLY MOVES ACROSS WEST CENTRAL
TEXAS ON TUESDAY. HAVE PULLED THE POPS FOR ALL BUT THE SOUTHWEST
AREAS FOR MONDAY. BY THE END OF THE WEEK...GFS INDICATING THAT A
DECENT DRYLINE COULD TRY TO ESTABLISH ITSELF. WILL HOLD OFF ON
ADDING POPS THIS FAR OUT AND WILL CONTINUE TO MONITOR.

 &&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     50  57  45  64 /  60  20  10  10
SAN ANGELO  52  58  47  65 /  60  40  20  10
JUNCTION    55  60  47  67 /  60  60  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

09/07
Hazardous weather outlook, Mar 20, 2:30 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CST SAT MAR 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-212030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
230 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY
LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE BIG COUNTRY LATE THIS AFTERNOON AS A COLD FRONT
MOVES SOUTHWARD THROUGH WEST CENTRAL TEXAS. WITH THE ATMOSPHERE
MODERATELY UNSTABLE...SOME OF THESE STORMS WILL BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. THE STORMS WILL CONTINUE SOUTH INTO
THE CONCHO VALLEY...HEARTLAND...NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY LATER TONIGHT...BUT WITH THE LOSS OF DAYTIME
HEATING...AND WEAK WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE...THE
STORMS ARE EXPECTED TO WEAKEN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MAY LINGER ACROSS THE CONCHO VALLEY...HEARTLAND...
NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY EARLY SUNDAY
MORNING...BUT THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE BIG COUNTRY
TONIGHT.

In the hours before

Local storm report, Mar 20, 5:35 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             ROSCOE                  32.45N 100.54W
03/20/2004  0.88 INCH        NOLAN              TX   CO-OP OBSERVER

0525 PM     HAIL             1 N ROSCOE              32.46N 100.54W
03/20/2004  1.75 INCH        NOLAN              TX   LAW ENFORCEMENT

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:06 PM CSTSevere Thunderstorm WarningSJTJones54 min
Mar 20, 6:14 PM CSTSevere Thunderstorm WarningSJTFisher31 min
Mar 20, 6:45 PM CSTSevere Thunderstorm WarningSJTFisher45 min
Mar 20, 6:53 PM CSTSevere Thunderstorm WarningSJTShackelford52 min
Mar 20, 6:59 PM CSTSevere Thunderstorm WarningSJTJones46 min
Mar 20, 7:27 PM CSTSevere Thunderstorm WarningSJTFisher33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.